Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Topeka, KS

September 17, 2022Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2022, 11:37 PM CDT for Dickinson County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2022, 11:37 PM CDT (04:37 UTC)
Expired
Sep 18, 2022, 12:15 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 5:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WUUS53 KTOP 180437
SVRTOP
KSC041-180515-
/O.NEW.KTOP.SV.W.0182.220918T0437Z-220918T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1137 PM CDT Sat Sep 17 2022

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  West central Dickinson County in central Kansas...

* Until 1215 AM CDT.

* At 1137 PM CDT, a severe thunderstorm was located 5 miles north of
  Carlton, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Abilene and Enterprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 9737 3895 9708 3878 9705 3870 9737
TIME...MOT...LOC 0437Z 262DEG 18KT 3877 9731 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jones
2 follow-up statements
214 
WWUS53 KTOP 180443
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1143 PM CDT Sat Sep 17 2022

KSC041-180515-
/O.CON.KTOP.SV.W.0182.000000T0000Z-220918T0515Z/
Dickinson-
1143 PM CDT Sat Sep 17 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WEST CENTRAL DICKINSON COUNTY...

At 1143 PM CDT, a severe thunderstorm was located 6 miles north of
Carlton, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Abilene and Enterprise. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 9737 3895 9708 3878 9705 3870 9737
TIME...MOT...LOC 0443Z 262DEG 18KT 3877 9727 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jones
353 
WWUS53 KTOP 180513
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1213 AM CDT Sun Sep 18 2022

KSC041-180523-
/O.EXP.KTOP.SV.W.0182.000000T0000Z-220918T0515Z/
Dickinson-
1213 AM CDT Sun Sep 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DICKINSON COUNTY
WILL EXPIRE AT 1215 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3891 9737 3895 9708 3878 9705 3870 9737
TIME...MOT...LOC 0513Z 262DEG 18KT 3879 9708 

$$

Jones

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:05 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 17, 6:05 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
605 PM CDT Sat Sep 17 2022

.UPDATE...
Issued at 605 PM CDT Sat Sep 17 2022

A surface trough remains across north central Ks this evening with
a very high and mixed airmass along and east of the boundary. A
few updrafts are starting to develop just east of the boundary.
Analysis suggests MLCAPE values are between 2000 and 3000 J/kg
with little inhibition left. Deep layer shear is only around 40KT,
but the supercell storm early this afternoon was in an environment
that supposedly had less shear to work with. So there continues to
be a risk for severe weather into this evening with supercells
possible initially. The main question is whether storm intensity
will persist all the way into eastern KS as models show boundary
layer inhibition increasing between 03Z and 05Z. Large hail and
damaging winds remain the main concern. However effective SRH
could be over 200 m2/s2 across northern KS so a brief tornado is
in the realm of possibility.

&&

.DISCUSSION...
Issued at 254 PM CDT Sat Sep 17 2022

Key Points:

- Strong to severe storms possible this evening

- Hot Sunday through Wednesday with near record temperatures

This afternoon, southwest flow aloft was present across the
Plains with a surface trough extending from southeast Nebraska
into central Kansas. A few strong storms have developed along a
weak convergence zone through Wabaunsee, Morris, and Lyon
counties. This activity has struggled to sustain itself, likely
due to weak lift, although a few storms have reached severe levels.
Additional development along this boundary is possible through
the afternoon with the potential for a couple more stronger
storms.

The better chances for severe storms come later this evening as
the surface trough pushes into north central Kansas with
sufficient convergence to spark additional thunderstorms. CAMs are
in decent agreement in this development occurring by 6-7pm along
or just west of a Marysville to Abilene line. Given 2000-3000 J/kg
of MLCAPE and effective shear around 30kts, a few strong to
severe storms are possible with damaging winds gusts and large
hail being the main hazards. Forecast soundings show enlarged low-
level hodographs especially closer to the surface trough which
could lead to a brief spin-up tornado. The window for this to
occur is fairly small, spanning from convective initiation to just
after sunset when the boundary layer begins to stabilize.
Diminishing instability after sunset could be offset by an
increasing LLJ which could sustain convection through midnight or
so before precipitation comes to an end.

Attention turns to the anomalous upper ridge that will park
itself over the southern and central Plains Sunday through
Thursday. Ensemble guidance continues to show a strong signal for
near-record temperatures from Sunday through Tuesday. Confidence
beyond Tuesday decreases as spread increase in guidance in how
fast a cold front and relief from the heat move in. The NBM
showcases this uncertainty with a 15-20 degree spread in high
temperatures on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday)
Issued at 605 PM CDT Sat Sep 17 2022

Main concern is timing TS into the terminals. KMHK stands the
better chance of seeing a severe thunderstorm in the next couple
hours. Will use the CAMs as a first guess on timing, maybe
speeding things up an hour or so as storm development is already
taking place. Once the boundary layer stabilizes, storms should
diminish with VFR conditions prevailing into the daylight hours
Sunday.

&&

.CLIMATE...
Issued at 248 PM CDT Fri Sep 16 2022

Record temps for Topeka
------------------------
Sep 18 warmest low: 76 (1893)
Sep 18 high: 101 (1925)

Sep 19 warmest low: 77 (1931)
Sep 19 high: 97 (1954)

Sep 20 warmest low: 75 (1895)
Sep 20 high: 98 (1980)

Sep 21 warmest low: 76 (1893)
Sep 21 high: 98 (1956)

Record temps for Concordia
---------------------------
Sep 18 warmest low: 76 (1947)
Sep 18 high: 100 (1931)

Sep 19 warmest low: 79 (1931)
Sep 19 high: 98 (1931)

Sep 20 warmest low: 74 (1895)
Sep 20 high: 96 (1893)

Sep 21 warmest low: 75 (1956)
Sep 21 high: 103 (2005)

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Wolters
DISCUSSION...Flanagan
AVIATION...Wolters
CLIMATE...Picha
Hazardous weather outlook, Sep 17, 2:56 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
256 PM CDT Sat Sep 17 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-182000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
256 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. Hail up to the size of quarters and winds up to 60 mph will
be the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Sep 17, 9:46 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND DMG     5 SSW JUNCTION CITY     38.96N 96.86W
09/17/2022                   GEARY              KS   LAW ENFORCEMENT

            SIGN BLOWN DOWN ON US HIGHWAY 77.

&&

JW
Local storm report, Sep 17, 10:02 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST 2 NE OGDEN              39.13N 96.68W
09/17/2022  M67 MPH          RILEY              KS   ASOS

            ASOS STATION KMHK MANHATTAN.

&&

JW
Local storm report, Sep 17, 10:09 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     4 ENE OGDEN             39.13N 96.64W
09/17/2022  M61 MPH          RILEY              KS   MESONET

            KSU MESONET.

&&
Local storm report, Sep 17, 10:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             2 E MARYSVILLE          39.84N 96.60W
09/17/2022  E1.50 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

JW
Local storm report, Sep 17, 10:33 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1033 PM CDT SAT SEP 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     CHAPMAN                 38.97N 97.02W
09/17/2022                   DICKINSON          KS   CO-OP OBSERVER

            THREE INCH TREE BRANCH TORN OFF HEALTHY
            MAPLE TREE.

&&

BD
Special weather statement, Sep 17, 11:00 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
1100 PM CDT Sat Sep 17 2022

KSZ035-180445-
Dickinson-
1100 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of southwestern
Dickinson County through 1145 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abilene and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3885 9737 3892 9725 3861 9707 3861 9737
TIME...MOT...LOC 0400Z 256DEG 14KT 3867 9743

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:20 PM CDTSevere Thunderstorm WarningTOPWashington25 min
Sep 17, 7:28 PM CDTSevere Thunderstorm WarningTOPMarshall19 min
Sep 17, 7:38 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPOttawa37 min
Sep 17, 7:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Sep 17, 8:28 PM CDTSpecial Weather StatementTOPMarshall32 min
Sep 17, 8:29 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson61 min
Sep 17, 9:11 PM CDTSpecial Weather StatementTOPMarshall34 min
Sep 17, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Geary, Morris47 min
Sep 17, 9:35 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Riley25 min
Sep 17, 9:50 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPPottawatomie, Riley, Wabaunsee29 min
Sep 17, 9:54 PM CDTSevere Thunderstorm WarningTOPMarshall36 min
Sep 17, 10:04 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Riley15 min
Sep 17, 11:00 PM CDTSpecial Weather StatementTOPDickinson45 min
Sep 17, 11:11 PM CDTSevere Thunderstorm WarningTOPDickinson49 min
Sep 17, 11:55 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris65 min
Sep 18, 1:10 AM CDTSpecial Weather StatementTOPWabaunsee35 min
Sep 18, 1:17 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPShawnee, Wabaunsee28 min
Sep 18, 1:34 AM CDTSpecial Weather StatementTOPLyon26 min
Sep 18, 1:55 AM CDTSpecial Weather StatementTOPPottawatomie35 min
Sep 18, 2:29 AM CDTSpecial Weather StatementTOPOsage31 min
Sep 18, 3:33 AM CDTSpecial Weather StatementTOPFranklin27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.